Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 63, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Aug 11, 2003, 4:18 PM EDT for Hendry County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2003, 4:18 PM EDT (20:18 UTC)
- Expired
- Aug 11, 2003, 5:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Hendry County, FL
The radar
The Miami radar (KAMX), 125 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1042 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 112018 SVRMIA FLC051-112115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 418 PM EDT MON AUG 11 2003 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL HENDRY COUNTY IN SOUTHERN FLORIDA * UNTIL 515 PM EDT * AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 8 MILES SOUTH OF DEVILS GARDEN...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DEVILS GARDEN BY 425 PM EDT LAT...LON 2654 8124 2639 8114 2654 8094 2666 8106 .END BRABANDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 4:12 PM EDT, 6 minutes earlier.
Area forecast discussion, Aug 11, 4:12 PM EDT, 6 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI 412 PM EDT MON AUG 11 2003 .TONIGHT AND TUESDAY...ITS BEEN A BUSY AFTERNOON. A FEW SEVERE STORMS POPPED UP THIS AFTERNOON ACROSS THE FORECAST AREA. VERTICAL WIND PROFILES SHOW SLIGHTLY LIGHTER WINDS ALOFT TOMORROW...BUT POTENTIAL FOR ISOLATED STRONG STORMS NOT OUT OF THE QUESTION. MOST ACTIVITY WILL AGAIN BE OVER THE INTERIOR AND SFC EAST WINDS RETURN IN RESPONSE TO BUILDING HIGH NORTH OF THE AREA. .WEDNESDAY AND THURSDAY...MODELS IN SURPISINGLY GOOD AGREEMENT WITH BRINGING TROUGH FROM THE TROPICAL ATLANTIC ACROSS SOUTH FLORIDA OR THE FLORIDA STRAITS LATE WEDNESDAY INTO EARLY THURSDAY. SOME SLOW DEVELOPMENT IS POSSIBLE WITH THIS SYSTEM. MESOETA STRONGEST WITH SYSTEM...BRINGING WINDS CLOSE TO 30 KNOTS ACROSS OUR COASTAL WATERS. GFS SHOWS SLIGHTLY LESS STRENGHTENING. WITH STRONG HIGH BUILDING TO THE NORTH...PROLONGED FETCH OF EASTERLY WINDS WILL HAVE TO BE WATCHED CLOSELY FOR HEAVY SURF/HIGHER SEAS ALONG ATLANTIC COAST. TREND FORECAST UPWARD SOMEWHAT KEEPING IT CLOSE TO THE GFS SOLUTION FOR NOW. ALSO INCREASING POPS ACCORDINGLY COUNTING ON SYSTEM MOVING NEAR FORECAST AREA...ESPECIALLY WEDNESDAY NIGHT. .FRIDAY THROUGH MONDAY...RATHER PROGRESSIVE EASTERLY FLOW WILL BRING SURFACE RIDGING OVER PENINSULAR FLORIDA ON FRIDAY ON THE HEELS OF TROPICAL WAVE POTENTIALLY MOVING OFF INTO THE GULF. BEYOND THAT FORECAST GETS A BIT MORE COMPLEX AND DIFFICULT TO DISCERN. 00Z GFS DEPICTS SHORTWAVE ENERGY ROUNDING THE BASE OF POSITIVELY TILTED TROUGH JUST OFF THE U.S. EAST COAST. WITH UPPER HIGH OVER THE SOUTHERN PLAINS. THIS WOULD SUGGEST SOUTHWEST FLOW FOR THE WEEKEND AND INTO NEXT WEEK. THUS...MAIN AFTERNOON THUNDERSTORM THREAT .MARINE...SFC WINDS WILL TURN EASTERLY TUESDAY...INCREASING OUT OF THE NORTHEAST ON WEDNESDAY...AS TROPICAL WAVE CROSSES AREA WEDNESDAY NIGHT WINDS WILL SHIFT MORE SOUTHEASTERLY. 20-25 KNOT WINDS PROBABLE. THIS WOULD PRODUCE HAZARDOUS CONDITIONS FOR BOATING IN THE AREA...WITH SEAS TO 6-8 FEET POSSIBLE. .FIRE...NO CONCERNS. WILL UPDATE SOON TO ADD PRELIMINARY POINT TEMPS/POPS .MIA...NONE. HANDEL
Hazardous weather outlook, Aug 11, 9:05 AM EDT, 7 hours 13 minutes before
FLZ063-066>075-112200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 905 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY ...NUMEROUS THUNDERSTORMS INTERIOR THIS AFTERNOON... ...SCATTERED THUNDERSTORMS COASTAL AREAS... THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MOST OF SOUTH FLORIDA ONCE AGAIN TODAY. THE MOST FAVORED AREAS FOR THUNDERSTORM DEVELOPMENT WILL BE NEAR COASTAL AREAS EARLY IN THE AFTERNOON ONCE THE SEABREEZE CIRCULATION BECOMES WELL ESTABLISHED. THE STORMS WILL LIKELY MOVE TOWARD THE INTERIOR REGIONS AS THE SEABREEZES MOVE INLAND. HOWEVER...DUE TO A SLIGHT SOUTHWEST STEERING FLOW...STORMS WILL LIKELY CLUSTER OVER THE EASTERN HALF OF THE SOUTH FLORIDA PENINSULA BY THE END OF THE DAY. SOMEWHAT COLDER AIR ALOFT HAS MOVED ACROSS SOUTH FLORIDA IN THE LAST 24 HOURS...ENHANCING THE INSTABILITY OF THE ATMOSPHERE. THE GREATEST THREAT FROM THUNDERSTORMS ACROSS SOUTH FLORIDA TODAY WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES...STRONG WIND GUSTS AS HIGH AS 50 MPH...AND POSSIBLY EVEN HAIL WITH THE STRONGEST THUNDERSTORMS. ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON SHOULD THUNDERSTORMS BECOME STRONG.
In the hours before
Local storm report, Aug 11, 2:36 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
0236 PM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM CAROL CITY FL WIND DAMAGE
08/11/03 MIAMI-DADE TREES REPORTED DOWN AROUND
NW 52ND AVENUE IN CAROL
CITY. REPORTED BY WSVN
TELEVISION.
0200 PM MIAMI LAKES FL 0.88 IN HAIL
08/11/03 MIAMI-DADE NICKEL SIZE HAIL IN MIAMI
LAKES REPORTED BY OFF DUTY
NWS EMPLOYEE.
0150 PM MIAMI LAKES FL WIND DAMAGE
08/11/03 MIAMI-DADE TREES REPORTED DOWN AROUND
NW 52ND AVENUE AND 181ST
STREET IN MIAMI LAKES.
RLPLocal storm report, Aug 11, 2:36 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
0236 PM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM CAROL CITY FL WIND DAMAGE
08/11/03 MIAMI-DADE TREES REPORTED DOWN AROUND
NW 52ND AVENUE IN CAROL
CITY. REPORTED BY WSVN
TELEVISION.
0200 PM MIAMI LAKES FL 0.88 IN HAIL
08/11/03 MIAMI-DADE NICKEL SIZE HAIL IN MIAMI
LAKES REPORTED BY OFF DUTY
NWS EMPLOYEE.
0150 PM MIAMI LAKES FL WIND DAMAGE
08/11/03 MIAMI-DADE TREES REPORTED DOWN AROUND
NW 52ND AVENUE AND 181ST
STREET IN MIAMI LAKES.
RLPThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:45 PM EDT | Severe Thunderstorm Warning | MFL | Broward, Miami-Dade | 30 min |
| Aug 11, 2:18 PM EDT | Severe Thunderstorm Warning | MFL | Glades | 42 min |
| Aug 11, 2:22 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 23 min |
| Aug 11, 2:42 PM EDT | Special Marine Warning | MFL | 33 min | |
| Aug 11, 3:13 PM EDT | Special Marine Warning | MFL | 32 min | |
| Aug 11, 3:45 PM EDT | Special Marine Warning | MFL | 60 min | |
| Aug 11, 4:02 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 58 min |
| Aug 11, 4:26 PM EDT | Special Marine Warning | MFL | 64 min | |
| Aug 11, 5:31 PM EDT | Special Marine Warning | MFL | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.